clopen.solutions
OP-00256 Solution claimed

Recognizing the maximum finite number of solutions

Submit a result

Absolute values and vector inequalities are taken componentwise. Inputs are rational numbers written in binary, the input length counts $n$ and the bit lengths of all entries of $A$ and $b$, and algorithms are deterministic Turing machines. For $A \in \mathbb{Q}^{n \times n}$ and $b \in \mathbb{Q}^n$, $n \ge 1$, let $$\Sigma_+(A, b) = \{x \in \mathbb{R}^n : Ax + |x| = b\}.$$ In each orthant this set is empty or part of an affine subspace, so when it is finite it has at most $2^n$ points. Hladík showed that $b > 0$ whenever $|\Sigma_+(A, b)| = 2^n$, that deciding whether $|\Sigma_+(A, b)| > 2^{n-1}$ is NP-complete, and that whether $|\Sigma_+(A, b)| = 2^n$ can be decided in polynomial time when the spectral radius of $|A|$ is less than $1$.

Problem. Classify the computational complexity of deciding, given $A$ and $b$, whether $|\Sigma_+(A, b)| = 2^n$. In particular, is this decision problem in $\mathsf{P}$, or is it $\mathsf{NP}$-hard or $\mathsf{coNP}$-hard under polynomial-time many-one reductions? There is no promise that $\Sigma_+(A, b)$ is finite; infinite solution sets are negative instances.

Source: Hladík (2026; published online 2025), §2.3 and §7, who asks how hard it is to check whether Ax + |x| = b has 2ⁿ solutions and calls its complexity unknown; the bit model, the treatment of infinite solution sets and the hardness notions are OpenProblemsInNLA's.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
NA — Numerical Analysis
Secondary
OC
Keywords
absolute value equations, OpenProblemsInNLA, piecewise linear systems
Literature checked
Oct. 8, 2026 by clemens-admin

References

@article{hladik2026,
  author  = {Hlad{\'\i}k, Milan},
  title   = {Absolute value equations with $2^n$ solutions},
  journal = {Optim. Lett.},
  volume  = {20},
  number  = {3},
  year    = {2026},
  pages   = {559--575},
  doi     = {10.1007/s11590-025-02251-z},
}
@misc{openproblemsinnla-av01,
  author       = {Townsend, Alex},
  title        = {{AV-01}: Recognizing the maximum finite number of solutions},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/intervals-and-absolute-value-equations/AV-01/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Resolution claims

Matthew J. Colbrook

For rational $A$ and $b$, the paper gives a polynomial-time test for whether $Ax + |x| = b$ has exactly $2^n$ distinct solutions, using $n + 1$ rational linear-programming feasibility problems. No nonsingularity or spectral-radius promise is required, and infinite solution sets are rejected. The proof characterizes the maximum finite solution count by the geometry of a polytope with paired …

Full resolution · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Needs verification → Solution claimed clemens-admin Listed with the record of its solution, unreviewed.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00256, "Recognizing the maximum finite number of solutions", clopen.solutions.